High Wind, North Rocky Mountain Front
- When
- December 8, 3:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- TRAINED SPOTTER
A high wind event occurred during the late afternoon hours on the 7th through the afternoon of the 8th along the Northern Rocky Mountain Front. Reported wind speeds include a gust to 63 mph at St.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred during the late afternoon hours on the 7th through the afternoon of the 8th along the Northern Rocky Mountain Front. Reported wind speeds include a gust to 63 mph at St. Mary 13W.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 8, 2:31 PM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
231 PM MST WED DEC 8 2004
.DISCUSSION...
TONIGHT THROUGH FRIDAY NIGHT...SATELLITE IMAGERY SHOWING UPPER JET
CORE LIFTING NORTHWARD TOWARD THE REGION...ALONG WITH APPROACHING
MOIST SYSTEM FROM THE WEST. SOME SNOW SHOWERS AT THIS TIME OVER THE
MOUNTAINS IN SOUTHWESTERN MONTANA...AND ROCKY MOUNTAIN FRONT...
EXPECTED TO CONTINUE OVERNIGHT AS MULTIPLE SHORT WAVES IN THE WEST TO
NORTHWEST FLOW MOVES OVER THE AREA. WILL LEAVE WARNINGS UP AT THIS
TIME AND LET EVENING SHIFT CONSIDER DROPPING WINTER STORM WARNING IN
SOUTHWESTERN MONTANA IF MOISTURE CONTINUES TO BE ROUTED FURTHER SOUTH
OVER IDAHO AS JET AXIS REORIENTS TO A MORE NNW TO SSE DIRECTION.
SOUTHERLY FLOW AT THE SURFACE FROM CENTRAL TO SOUTHERN MONTANA
BRINGING ADDITIONAL WARM AND RELATIVELY MOIST AIR TO THE AREA.
SURFACE WINDS TODAY UNDER-FORECAST BY BOTH ETA AND GFS...BUT THIS WAS
ANTICIPATED AMD WILL LIKELY CONTINUE THURSDAY AND FRIDAY. WINDS ALOFT
HANDLED BETTER...AND SHOW CONTINUED INCREASE IN WINDS THIS EVENING
WITH DIRECTION SHIFTING FROM SOUTH TO WEST...THEN NORTHWEST. THIS
WILL SET UP CHINOOK CONDITIONS EAST OF THE DIVIDE AND RESTRICT SNOW
TO THE MOUNTAINS...WITH LITTLE EXPECTED OVER THE PLAINS. STRONG
WESTERLY WINDS EXPECTED TO CONTINUE EAST OF THE DIVIDE THURSDAY...
WITH SNOW SHOWERS RESTRICTED TO THE HIGH MOUNTAINS. THANKS TO
CHINOOK...TEMPERATURES WILL CONTINUE 10 TO 15 DEGREES ABOVE SEASONAL
AVERAGE OVER MOST OF THE COUNTY WARNING AREA INTO THE START OF THE
WEEKEND. BRUESKE
SATURDAY THROUGH SUNDAY...ANOTHER ALBERTA CLIPPER IS PROGGED TO MOVE
SOUTH THROUGH THE REGION. THE BRUNT OF THE ENERGY FROM THIS SYSTEM
IS EXPECTED TO REMAIN TO OUR EAST BUT WITH A SURFACE AREA OF HIGH
PRESSURE BUILDING IN FROM BRITISH COLUMBIA...I EXPECT NORTHERLY
WINDS TO REDEVELOP OVER NORTH CENTRAL MONTANA. THIS WILL ALLOW FOR
LIGHT UPSLOPE SNOW AND COLDER TEMPERATURES TO MOVE BACK INTO NORTH
CENTRAL MONTANA FOR SATURDAY NIGHT AND SUNDAY. IT WILL COOL
OFF OVER THE SOUTHWEST BUT NOT AS MUCH AS THE NORTH AND SNOW SHOWER
ACTIVITY WILL MAINLY BE OVER THE MOUNTAINS.
FOR MONDAY THROUGH WEDNESDAY...BOTH THE ECMWF AND THE GFS SHOW AN
UPPER LEVEL RIDGE BUILDING OVER THE REGION WITH A SHORT WAVE MOVING
THROUGH THE AREA ON WEDNESDAY. SO GOING WITH A SLOW WARM UP IN TERMS
OF TEMPERATURES FOR MONDAY THROUGH WEDNESDAY. DOWNSLOPE WINDS WILL
LIMIT PRECIP ON WEDNESDAY...SO GOING MOSTLY DRY IN MOST AREAS AT
THIS TIME WITH A CHANCE FOR SNOW IN THE MOUNTAINS. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 034/047 030/052 043 01-0-
EBBBB 045/021 029/016 035/020 041/023 042 00333000000
CTB NB 029/045 028/047 036 01200
EBBBB 039/014 027/011 034/016 037/019 038 00330000000
HLN EB 032/047 029/050 037 014-1
EBBBB 044/021 032/016 032/017 036/021 037 -0232000000
BZN EB 026/045 026/048 033 014-1
EBBBB 046/022 031/014 033/013 038/017 038 10031000000
WEY EE 021/029 019/031 020 01944
EBBBB 034/011 031/004 026/005 030/007 028 4422222222-
DLN EE 027/042 029/049 035 01612
EBBBB 044/021 033/016 031/017 036/021 036 30131000000
HVR NB 026/045 023/044 036 01100
EBBBB 041/018 029/012 033/014 037/017 038 00330000000
LWT NB 030/043 026/050 040 01-00
EBBBB 045/021 029/014 033/017 037/021 038 00133000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING FOR MTZ008-009-015-048-055 WEDNESDAY
MORNING THROUGH WEDNESDAY NIGHT.
...HIGH WIND WARNING FOR THE MTZ009-048 WEDNESDAY THROUGH
THURSDAY MORNING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 510 AM MST WED DEC 8 2004 MTZ009-048-091208- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 510 AM MST WED DEC 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONT .DAY ONE...TODAY WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST THURSDAY SNOW WILL DEVELOP ACROSS THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONT TODAY. SNOW ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED BY THURSDAY MORNING. WINDS OF 20 TO 35 MPH WITH GUSTS UP AROUND 60 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. VISIBILITIES ARE EXPECTED TO BE AS LOW AS ONE QUARTER MILE AT TIMES. HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 AM MST THURSDAY STRONG WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 60 MPH WILL DEVELOP THIS MORNING. THESE STRONG AND GUSTY WINDS WILL CONTINUE THROUGH THURSDAY MORNING.. AREAS OF BLOWING AND DRIFTING SNOW WILL REDUCE VISIBILITIES AT TIMES TO ONE QUARTER MILE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINTER STORM WARNING REMAINS IN EFFECT THROUGH 5 AM THURSDAY HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 AM THURSDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-091209- BEAVERHEAD-GALLATIN-MADISON- 510 AM MST WED DEC 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN PORTIONS OF SOUTHWEST MONTANA .DAY ONE...TODAY WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST THURSDAY SNOW WILL DEVELOP ACROSS SOUTHWEST MONTANA ALONG THE IDAHO AND WYOMING BORDERS THIS MORNING. SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED BY THURSDAY MORNING...ESPECIALLY ABOVE 5000 FEET. WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. VISIBILITIES ARE EXPECTED TO BE AS LOW AS ONE QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINTER STORM WARNING REMAINS IN EFFECT THROUGH 5 AM THURSDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010>014-044>047-049>054-091209- BLAINE-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK- CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-HILL- JEFFERSON-JUDITH BASIN-LIBERTY-MEAGHER-TOOLE- 510 AM MST WED DEC 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF NORTHCENTRAL MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NONE
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428408.